Malaria drug causes brain damage that mimics PTSD: case study

Malaria drug causes brain damage that mimics PTSD: case study

The case of a service member diagnosed with post-traumatic stress disorder but found instead to have brain damage caused by a malaria drug raises questions about the origin of similar symptoms in other post-9/11 veterans.
According to the case study published online in Drug Safety Case Reports in June, a U.S. military member sought treatment at Walter Reed National Military Medical Center in Bethesda, Maryland, for uncontrolled anger, insomnia, nightmares and memory loss.
The once-active sailor, who ran marathons and deployed in 2009 to East Africa, reported stumbling frequently, arguing with his family and needing significant support from his staff while on the job due to cognitive issues.
Physicians diagnosed the service member with anxiety, PTSD and a thiamine deficiency. But after months of treatment, including medication, behavioral therapy and daily doses of vitamins, little changed.
The patient continued to be hobbled by his symptoms, eventually leaving the military on a medical discharge and questioning his abilities to function or take care of his children.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s